Tapering too fast with GCA ?: Hi, I was diagnosed... - PMRGCAuk

PMRGCAuk

12,700 members23,063 posts

Tapering too fast with GCA ?

Dontwannabesick
Dontwannabesick

Hi, I was diagnosed with GCA 23rd July this year, however I think I'd had it for quite some time as I had symptoms which I was attributing to other causes. I have had back and neck pain for a long time since a car accident. Also night sweats which I put down to post menopause. I'm 69 now and have always been Mrs 100 miles an hour.

It was only when I got jaw and tongue pain when trying to eat that I went to my family doctor, who, fortunately for me quickly realised what was wrong and gave me an urgent referral to the hospital within hours of blood tests results.

I had a TAB and was put on 65 mg of prednisolone. This had gradually reduced my symptoms to an occasional stab of pain. Jaw pain reduced to a mild stiffness when I really chewed something. Neck pain disappeared as did night sweats, and as did waking at 4:00 am with blinding headache and nausea.

I had around 7 weeks at 65mg and then finally saw the rheumatology specialist at our local hospital. He said my bloods when I first went to the urgent referral were high,107 for the ESR, but he didn't tell me the CRP.

After 7 weeks on 65mg y blood levels were fine.He told me to reduce the prednisolone to 30mg immediately then get another blood test in 2 weeks and if that blood test was OK to reduce to 25mg and see them in 2 weeks after that.

I spoke to my Family doctor and he was horrified at the steep reduction, to the point where he authorised a repeat prescription but said he was not prepared to state such a low dose so he just put 'as directed'.

After 4 days on 30 mg I was a quivering wreck. I was shaking all over, the veins on the backs of my hand and forearms stood out like ropes, and I felt as if something was gently gripping my wrist, and I was getting more headaches. I phoned rheumatology helpline and they said go for another blood test and increase dosage to 40mg, which I did 9 days ago. This second blood test showed ESR and CRP to have gone up.

I had another blood test 5 days later and ESR had gone within normal ranges but CRP was till raised although it had fallen a little.

I was still on 40mg but I can feel the symptoms creeping back. I spoke to my Family doctor yesterday and he said he still thinks the step down was too quick. He advised me to call rheumatology and tell them how I was. I called them but they haven't got back to me and now it's weekend.

The last two evenings the blinding headache has come back and I've felt like my head was going to explode.I confess I panicked and put myself back on 65mg as I feel like I'm rapidly going back to square 1. I have another week before my next appointment.

Sorry to rattle on, but I would very much appreciate your wisdoms.

19 Replies
oldestnewest

Oh dear, sorry you've having such an awful time. I'm fairly new to this, and I'm no expert, but I'd say that your specialist was completely out of order making you go from 65mg to 30mg in one drop - that's ludicrous!

I think you're quite right to go back up to 65mg, especially as rheumatology never got back to you before the weekend. Hope you feel better over the next day or so.

Let us know how you get on.

Thank you, I will.

DorsetLady
DorsetLadyPMRGCAuk volunteer

Hi,

And welcome,

As both you and your sensible GP have said - much too fast a reduction - almost 50% of initial dose, what was your Rheumy thinking of!

Okay at the beginning some reductions can be bigger, but usual advice is not more than 10% of existing dose - so even a drop to 55mg would have been pushing it a bit.

As you say weekend is here, so you are in your own unless you are strong enough to try ringing nhs helpline on 111.

If it were me, I’d stay at 65mg and then trying ringing Rheumy Dept and/or GP surgery again, but if it gets any worse then a visit to A&E is called for.

Obviously their advice to go back up to 40mg was not successful, so yes it will feel as if you’re back to square one I’m afraid.

Hopefully next time around will go smoother for you. Push for 5mg reductions from the start - hopefully it will be sanctioned. The initial plan was obviously a disaster!

Thank you so much.

PMRpro
PMRproAmbassador

Thank goodness you have gone back to 65mg - your rheumy hasn't a clue what he is doing. Even if 30mg were likely to be enough to manage the inflammation that persuaded him to put you on 65mg in the first place it is downright cruel to ask anyone to halve their high dose of pred. You have a very sensible GP - but maybe not quite sensible enough because a better idea would have been to seek another opinion or merely to override it and take responsibility. 10mg drop per month would have been fine - and a far more normal approach:

rcpe.ac.uk/sites/default/fi...

do 60/50/40/30 each month. And strangely - find it reduces flares. Perhaps 5mg every 2 weeks is kinder/easier. But 35mg overnight? No.

Thank you for that. In fairness to my family doctor he did say it should be reduced 10mg at a time, but I foolishly assumed the hospital consultant was maybe more up to date with current thinking. 65mg it is!

PMRpro
PMRproAmbassador in reply to Dontwannabesick

You'd think - but he doesn't appear to up-to-date on anything much!!! That is a most bizarre approach that I have never seen anyone be put onto in 9 years of forums!!!

In your place I'd be having a heart to heart with this medal-winning GP and asking if he would take responsibility for you.

jinasc
jinasc in reply to PMRpro

I could not endorse more, the advice on reduction and a than a heart to heart with her GP.

10% month by month is the way to go and not drop the 10% all at one time.

DSNS springs to mind.

Thank you

Thank goodness you have a sensible family doctor, just listening to the rheumatologist could be a disaster. It seems we really have to fight for ourselves and not take what we are told as gospel.

Thank you all for your kind words and advice. This is a scary road we travel I feel better for having hands to hold x

Hi and welcome, I would find a new rheumy this one is a lunatic. All the advice given above is what works and given by those who have been there and got the t-shirt. I don’t know where your rheumy got his information from but it’s wrong. I would go back to your fantastic GP and request a referral to a different rheumy. Do stay in touch there is lots of information and tips to make life a little better for your journey wth GCA sympathy if you need it nd often a laugh along the way. All good wishes.

Thank you

Hello there, I too was given a huge fast reduction drop and I sympathize with you greatly and I felt exactly the same, quivering wreck, shaking, head felt like exploding, very frightening. Keep in touch with this forum, I'm new to all this but the help, information and advice I've been given on here from everyone is invaluable. Best wishes to you.

Thank you, it's good to know there are others that have experience I can learn from.

Dear God you poor soul. Honestly your reaction/ symptoms and suffering are all down to the ( ridiculous) advice on reducing so extremely. I am very glad that you have had the good sense to go back to the original dose. I would allow your symptoms to settle and then reduce very slowly over a number of weeks. There are tapering plans outlined on the site, it is often discussed. I would not reduce by more than 2.5 mgs at a time and make sure that your symptoms settle before you go down again. You have not gone back to the beginning, you were far more likely to become unstuck and flare ( relapse) with your Rheumatologist ‘s regime. You have rescued a situation and taken charge. Good for you!

Thank you. By yesterday evening I could already notice an improvement.

Hi sorry you have been so unwell. I was diagnosed 19mths ago with PMR put on 30mg for 2 months then relapse with GCA put on 60mg of pred stayed with that for 2mths and currently reducing by 5mg per month taken a long time now down to 8mg. It has been a massive struggle felt very unwell etc. For you I think you need to stabilise on 60mg for 6 weeks or so then reduce very gradually it cannot be rushed and if not handled properly it is back to square one. I wish you well on your journey.

Thank you. I'm determined to go the slow and gentle route.

You may also like...